Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

June 18, 2021Lee County, Iowa

NWS Quad Cities, IA issued this special weather statement at Jun 18, 2021, 9:39 AM CDT for Lee County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2021, 9:39 AM CDT (14:39 UTC)
Expired
Jun 18, 2021, 10:15 AM CDT
In force
36 min
Issued by
NWS Quad Cities, IA

County Lee County, IA

The radar

The Quad Cities radar (KDVN), 142 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1240 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

871 
WWUS83 KDVN 181439
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
939 AM CDT Fri Jun 18 2021

IAC111-177-MOC045-181515-
Van Buren-Lee-Clark-
939 AM CDT Fri Jun 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN VAN BUREN...WESTERN
LEE AND NORTH CENTRAL CLARK COUNTIES UNTIL 1015 AM CDT...

At 938 AM CDT, a strong thunderstorm was located over Bonaparte, or
10 miles east of Keosauqua, moving east at 35 mph.

Winds in excess of 40 mph, half inch hail and torrential rainfall 
are possible with this storm.

Locations impacted include...
West Point, Donnellson, Bonaparte, Franklin, St. Paul, New Boston,
Pilot Grove, Croton, Farmington, Charleston, Mt Hamill, Lee County
Fairgrounds, Shimek State Forest, Battle of Athens Campground,
Summitville, Indian Lake Park, Primrose, Wilson Lake, Pollmiller Park
and Argyle.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4061 9187 4080 9182 4076 9142 4046 9145
TIME...MOT...LOC 1438Z 283DEG 30KT 4070 9176 

$$

Sheets

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jun 18, 9:21 AM CDT, 18 minutes earlier.

Area forecast discussion, Jun 18, 9:21 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
921 AM CDT Fri Jun 18 2021

.UPDATE...
Issued at 920 AM CDT Fri Jun 18 2021

KDMX radar shows a subtle MCV or mid level impulse near Des
Moines, which appears to be triggering the line of thunderstorms
along and southeast of this feature, along and a couple counties
north of the south central IA/MO border into west central
Illinois. This is also along the 850 mb thermal and moisture
gradient.

The forecast has been updated for higher pops this morning across
northeast Missouri, southeast Iowa and west central Illinois as
this feature rapidly translates eastward. Will be watching closely
for intensification as these storms approach an axis of higher
SBCAPES to the east and ridge of higher precipitable water seen
on SPC analysis extending westward from northern IL into east
central IA. Latest trends on IR show cooling cloud tops, higher
radar reflectivity and an uptick in lightning over the past hour
as storms were approaching southeast Iowa.

&&

.SYNOPSIS...
Issued at 249 AM CDT Fri Jun 18 2021

Large cluster of storms situated to our northeast continue to push
southeast, bringing some outflow into our forecast area. This outflow
has kicked up some storms in the area, but are below severe limits.
The main hazards with these storms are brief downpours, frequent
lightning, and maybe some small hail. This will continue through the
early morning, but die off around sunrise. Temperatures are still in
the 80s for much of the area, which means we will start the morning
off quite warm and humid. This will allow us to warm up pretty
quickly, setting the stage for the next round of storms this
afternoon and evening along the synoptic boundary as it slowly
sags south through our area. This stormy pattern is set to
continue through the weekend.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 249 AM CDT Fri Jun 18 2021

Another day of severe weather potential exists for the area, with
the main focus area situated farther south today. A Slight Risk for
severe storms has been issued by the SPC for areas south of I80,
with a Marginal risk generally along and south of I80. The main
target time for these storms will be mid-late afternoon and can
continue through the first half of tonight. Once again, these
storms will be fighting a cap, but we will have the synoptic
boundary draped over our southern half of our forecast area.
Strong instability will exist south of the boundary, where
temperatures are expected to be in the mid 90s and dewpoints
around 70.

Short term guidance is in general agreement of thunderstorms
developing later in the day, with the greatest chances after
sunset once again. Again, training thunderstorms are a possible
threat, and individual thunderstorms can produce heavy rainfall in
a short amount of time. With the storms that develop this
afternoon and evening, the deep layer shear and CAPE profiles will
favor more organized storms that can pose a severe threat.
Looking at forecast soundings, low level shear is quite low, which
would indicate a lower tornado threat. Yet, it cannot be
completely ruled out. The main hazards that will be in play
are the potential for large hail and strong wind gusts. Mid level
lapse rates and the robust CAPE found in the southern part of our
forecast area will favor the hail threat, while the presence of
some drier air and precipitation loading will favor the severe
wind gust potential. Thunderstorm mode is likely to start out more
isolated in the afternoon, increasing in coverage as the day goes
on and becoming more multicellular in the evening.

Though the second half of tonight, the boundary will continue to
drag south of our forecast area, with the threat for storms also
decreasing as we approach Saturday morning. Mostly clear skies and
lighter winds will result behind the front tonight, allowing
temperatures to cool into the mid-upper 60s for most.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 249 AM CDT Fri Jun 18 2021

Key Message:

1) Active pattern continues, with chances for showers or storms
through most days next week.

2) Temperatures will be near to below normal beyond Sunday, slowly
increasing later in the week.

Discussion...

Lingering showers and storms may be seen early Saturday morning, as
the front continues to push south and out of our area. Sunday is set
up to be another hot and humid day, with the chance for showers and
storms again in the afternoon and evening as a cold front pushes
through the area. SPC has issued a Marginal risk for severe weather
on Sunday, which will be further analyzed through the next couple
days.

Behind this front we will be trapped in northwest flow for the first
half of the week, keeping temperatures and humidities lower than we
have seen in the last week. Daytime temperatures will be in the 70s
and nights in the 50s, which is below normal for this time of the
year. While the temperatures and humidity will be rather pleasant,
we will still be in a relatively active weather pattern. Long term
guidance hints at several weak shortwaves moving through the area
next week, bringing along chances for showers and storms again.
Although, there are some differences in timing of frontal passage
through the area. Late next week, the southerly winds kick back in,
bringing back warmer temperatures and higher humidity.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 603 AM CDT Fri Jun 18 2021

Thunderstorms are a possibilty again today, especially at KBRL
this afternoon and evening. Still, confidence is low and therefore
reflected dry in the TAFs except at KBRL. With that said, VFR
conditions will prevail through the day with winds shifting as
the frontal boundary sags south. Southerly winds this morning will
shift to a more northerly direction after noon. Winds may gust
upwards to 20 KTs this morning, but grow lighter through the
day.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Sheets
SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...Gunkel
AVIATION...Gunkel
Hazardous weather outlook, Jun 18, 8:50 AM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
850 AM CDT Fri Jun 18 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191400-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
850 AM CDT Fri Jun 18 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will impact southeast Iowa, northeast
Missouri and west central Illinois this morning. The main threat
from these storms will be brief heavy downpours and cloud to
ground lightning.

Severe storms are possible this afternoon through tonight
especially along and south of highway 34 in southeast Iowa and
across west central Illinois south of a line from Burlington,
Iowa to Galesburg, Illinois. The Storm Prediction Center has
placed a slight risk for severe weather for this area. The main
hazards will be large hail and damaging wind, with a low potential
for tornadoes. Heavy rainfall will also be possible.

Hot and humid conditions are likely again today with afternoon
heat index readings as high as the mid 90s to near 100 across
northeast Missouri, southeast Iowa and west central Illinois.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are expected Sunday and Sunday night. The Storm
Prediction Center has outlooked a Marginal Risk for severe
weather across the forecast area. The main threat from these
storms will be large hail Sunday morning, then large hail and
damaging winds with storms along an ahead of a cold front that
will pass through the area late Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed later today and tonight in
southeast Iowa, northeast Missouri and west central Illinois.

DLS

In the hours before

Special weather statement, Jun 18, 4:01 AM CDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
401 AM CDT Fri Jun 18 2021

ILC085-IAC055-061-097-180945-
Jo Daviess-Jackson-Dubuque-Delaware-
401 AM CDT Fri Jun 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JO DAVIESS...NORTH
CENTRAL JACKSON...DUBUQUE AND NORTHEASTERN DELAWARE COUNTIES UNTIL
445 AM CDT...

At 401 AM CDT, a strong thunderstorm was located over Luxemburg, or
10 miles south of Guttenberg, moving southeast at 45 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Dubuque, Asbury, Epworth, East Dubuque, Peosta, Colesburg, Holy
Cross, Menominee, Luxemburg, Rickardsville, Sherrill, Centralia,
Sageville, Zwingle, Balltown, Bankston, Durango, Graf, Dubuque
Regional Airport and Bankston Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9071 4254 9064 4251 9064 4251 9038
      4228 9070 4264 9122 4265 9090 4268 9089
TIME...MOT...LOC 0901Z 295DEG 41KT 4264 9109

Ervin
Special weather statement, Jun 18, 4:17 AM CDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
417 AM CDT Fri Jun 18 2021

ILC073-161-IAC139-163-181000-
Rock Island-Henry-Scott-Muscatine-
417 AM CDT Fri Jun 18 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ROCK
ISLAND...NORTHERN HENRY...SOUTHERN SCOTT AND NORTHEASTERN MUSCATINE
COUNTIES UNTIL 500 AM CDT...

At 417 AM CDT, strong thunderstorms were clustered over Rock Island,
moving east at 45 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
Geneseo, Colona, Milan, Coal Valley, Hampton, Blue Grass, Buffalo,
Andalusia, Atkinson, Rapids City, Annawan, Riverdale, Oak Grove and
Hooppole.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 2 and 5.
 Interstate 80 in Illinois between mile markers 1 and 35.
 Interstate 74 in Illinois between mile markers 1 and 19.
 Interstate 88 between mile markers 1 and 7.
 Interstate 280 between mile markers 3 and 18.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4132 8986 4141 9100 4156 9092 4158 9007
      4158 8986
TIME...MOT...LOC 0917Z 272DEG 37KT 4148 9060

Ervin
Special weather statement, Jun 18, 4:51 AM CDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
451 AM CDT Fri Jun 18 2021

ILC011-073-161-195-181030-
Rock Island-Whiteside-Henry-Bureau-
451 AM CDT Fri Jun 18 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ROCK
ISLAND...SOUTHEASTERN WHITESIDE...NORTHERN HENRY AND NORTHWESTERN
BUREAU COUNTIES UNTIL 530 AM CDT...

At 450 AM CDT, strong thunderstorms were clustered from near
Sterling, though Hooppole, to the Quad Cities, moving east at 50 mph.
These storms were moving over the same areas repeatedly.

Pea size hail is possible with this storm.

Locations impacted include...
Moline, Rock Island, East Moline, Silvis, Geneseo, Colona, Milan,
Coal Valley, Hampton, Walnut, Tampico, Riverdale, Oak Grove,
Hooppole, Cleveland, Deer Grove, Osborn, Dayton, Carbon Cliff and
Ohio.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 2 and 15.
 Interstate 74 in Illinois between mile markers 1 and 14.
 Interstate 88 between mile markers 1 and 9.
 Interstate 280 between mile markers 11 and 18.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4139 9064 4148 9062 4150 9060 4152 9047
      4154 9044 4172 8963 4159 8963 4158 8925
      4156 8924
TIME...MOT...LOC 0950Z 263DEG 42KT 4153 8996

Ervin
Special weather statement, Jun 18, 9:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
939 AM CDT Fri Jun 18 2021

IAC111-177-MOC045-181515-
Van Buren-Lee-Clark-
939 AM CDT Fri Jun 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN VAN BUREN...WESTERN
LEE AND NORTH CENTRAL CLARK COUNTIES UNTIL 1015 AM CDT...

At 938 AM CDT, a strong thunderstorm was located over Bonaparte, or
10 miles east of Keosauqua, moving east at 35 mph.

Winds in excess of 40 mph, half inch hail and torrential rainfall
are possible with this storm.

Locations impacted include...
West Point, Donnellson, Bonaparte, Franklin, St. Paul, New Boston,
Pilot Grove, Croton, Farmington, Charleston, Mt Hamill, Lee County
Fairgrounds, Shimek State Forest, Battle of Athens Campground,
Summitville, Indian Lake Park, Primrose, Wilson Lake, Pollmiller Park
and Argyle.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4061 9187 4080 9182 4076 9142 4046 9145
TIME...MOT...LOC 1438Z 283DEG 30KT 4070 9176

Sheets

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:01 AM CDTSpecial Weather StatementDVNDubuque44 min
Jun 18, 9:59 AM CDTSpecial Weather StatementDVNLee31 min
Jun 18, 2:21 AM CDTSpecial Weather StatementDVNStephenson24 min
Jun 18, 4:17 AM CDTSpecial Weather StatementDVNHenry, Rock Island43 min
Jun 18, 4:51 AM CDTSpecial Weather StatementDVNRock Island39 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.